Alert archive / California / Flash Flood Warnings in 2004
Flash Flood Warning 24, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 9, 2004, 11:37 AM PDT for San Bernardino County, California. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2004, 11:37 AM PDT (18:37 UTC)
- Expired
- Sep 9, 2004, 1:30 PM PDT
- In force
- 113 min
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 65 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 6.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 2581 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KVEF 091841 FFWVEF CAC071-092030- /X.NEW.KVEF.FF.W.0002.040909T1837Z-040909T2030Z/ /0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 1137 AM PDT THU SEP 9 2004 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA * UNTIL 130 PM PDT * AT 1136 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER THE MOJAVE NATIONAL PRESERVE...NEAR THE COMMUNITIES OF IVANPAH AND CIMA. THESE STORMS WERE NEARLY STATIONARY. RADAR INDICATED ONE AND ONE HALF INCHES OF RAIN HAD ALREADY FALLEN IN THE WARNED AREA. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL SAN BERNARDINO COUNTY. ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN THE WARNED AREA. ANYONE IN THE MOJAVE NATIONAL PRESERVE SHOULD HEAD FOR HIGH GROUND IMMEDIATELY. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. LAT...LON 3520 11546 3520 11524 3546 11531 3545 11561 $$ MORGAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 10:35 AM PDT, 1 hour 2 minutes earlier.
Area forecast discussion, Sep 9, 10:35 AM PDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 1035 AM PDT THU SEP 9 2004 .SYNOPSIS...MONSOONAL MOISTURE INCREASING OVER THE REGION WILL BRING MORE WIDESPREAD THUNDERSTORM CHANCES THIS AFTERNOON AND EVENING. THUNDERSTORMS OVER SOUTHERN MOHAVE...SOUTHERN CLARK...AND EASTERN SAN BERNARDINO COUNTIES WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL AND FLASH FLOODING THIS AFTERNOON AND EVENING. THE MOISTURE WILL REMAIN OVER THE REGION THROUGH THE END OF THE WEEK BEFORE A TROUGH BEGINS TO MOVE IT EASTWARD SUNDAY. && .UPDATE...MOISTURE CONTINUES TO INCREASE ACROSS THE SOUTHERN REGIONS OF THE CWA. MORNING MODELS SUPPORT PREVIOUS FORECASTER THOUGHTS ON MORE WIDESPREAD HEAVY RAIN POTENTIAL ALONG THE SOUTHERN AND EASTERN REGIONS OF SAN BERNARDINO COUNTY...SOUTHERN CLARK AND MOHAVE COUNTIES. THUS...WILL CONTINUE THE FLOOD WATCH FOR FLASH FLOODING IN THESE AREAS. IN THE LAS VEGAS VALLEY...TSTORMS SHOULD BE OF THE MORE SCATTERED VARIETY BUT WITH THE MCCARRAN PW SENSOR CURRENTLY SHOWING 1.2 INCH PW LEVELS...EXPECT THAT ANY STORMS THAT DO FORM OVER THE VALLEY WILL HAVE THE POTENTIAL FOR HEAVY RAIN. MOISTURE PARAMETERS ARE FORECAST TO INCREASE THROUGH THE DAY AND THE NEARLY CLEAR CONDITIONS WILL ALLOW QUICK TEMP RISE AND DESTABILIZATION OF THE ATMOSPHERE. EARLIER...THUNDERSTORMS FORMED OVER RIVERSIDE COUNTY IN CALIFORNIA AND MODEL MEAN WIND PROGS WOULD BRING THIS THUNDERSTORM ACTIVITY INTO THE SOUTHERN SAN BERNARDINO COUNTY OVER THE NEXT COUPLE OF HOURS AND THEN MOVE THEM TOWARD THE NORTHEAST. ONE GOOD THING...THE STORMS SHOULD MOVE AT A FAIRLY GOOD PACE AS 850-300MB WINDS OF 15KTS ARE FORECAST. SHOULD BEGIN TO SEE CELLS FORM OVER THE HIGHER TERRAIN OVER MUCH OF THE SOUTHERN CWA BY NOON OR EARLY AFTERNOON AND OVER THE DESERTS AND LOWLANDS DURING THE AFTERNOON. THIS IS COVERED IN THE CURRENT FORECAST...SO NO NEED TO UPDATE. .PREV DISCUSSION...315 AM PDT THU SEP 9...MODEL...SATELLITE...AND SURFACE DATA ALL SUPPORT A LARGE INCREASE IN MOISTURE THIS AFTERNOON OVER THE SOUTHERN 1/3 OF THE FORECAST AREA. ETA/GFS RUNS ALSO SHOWING A VERY LARGE AMOUNT OF INSTABILITY OVER THESE SAME AREAS WITH LI FORECASTS AS HIGH AS -6. ONLY REMAINING QUESTION WOULD BE A KICKER TO BETTER ORGANIZE CONVECTION. ETA/GFS HAVE BEEN ADVERTISING A JET STREAK COMING THROUGH THE SOUTHERN CWA THIS AFTERNOON FOR SEVERAL RUNS NOW...AND ALTHOUGH IT IS HARD TO FIND IT ON WATER VAPOR...THERE IS SOME INCREASE CLOUD COVER THIS MORNING OVER CALIFORNIA THAT COULD BE ASSOCIATED WITH THIS FEATURE. THEY ALSO PUT THE THETA-E RIDGE AXIS RIGHT ALONG THE COLORADO RIVER VALLEY AND BRING A NICE CONVERGENCE/DIVERGENCE COUPLET ACROSS THE SOUTHERN CWA THIS AFTERNOON. GIVEN ALL THIS AND HEAVY DOPPLER ESTIMATES YESTERDAY...THERE WERE NO RAINGAGES UNDERNEATH TO VERIFY MOST OF THIS...WILL ISSUE A FLOOD WATCH FOR SOUTHERN MOHAVE...EXTREME SOUTHERN CLARK...AND EASTERN AND SOUTHERN SAN BERNARDINO COUNTIES TODAY. CONVECTION SHOULD BE MORE WIDESPREAD AND SLIGHTLY BETTER ORGANIZED TODAY WITH A SMALL AMOUNT OF SHEAR EXPECTED THIS AFTERNOON. THEY WILL HOWEVER MOVE SLIGHTLY FASTER THAN YESTERDAY. INCREASED POPS FOR FORECAST PACKAGE AS A RESULT OF ALL THE NEW DATA...MOS THUNDERSTORM POTENTIAL SUPPORTS FAIRLY HIGH POPS OVER SOUTHERN 1/3 OF CWA THIS AFTERNOON. MOISTURE SHOULD REMAIN THROUGH SATURDAY AS LATEST MODEL RUNS SUGGEST THE TROUGH EXPECTED FOR THE WEEKEND WILL COME THROUGH SLOWER AND WEAKER THAN PREVIOUSLY EXPECTED. BIGGEST IMPACT IS WEAKER WINDS AND BETTER THUNDERSTORM COVERAGE ON SATURDAY. && .LONG TERM...MODELS IN PRETTY GOOD AGREEMENT SUNDAY THROUGH WEDNESDAY. BROAD LOW AMPLITUDE TROUGH OVER THE PACIFIC NORTHWEST SUNDAY WITH A WEAK SHORTWAVE TROUGH AND NEARLY WESTERLY FLOW OVER THE SOUTHERN GREAT BASIN AND MOJAVE DESERT. MONSOON MOISTURE PRETTY MUCH GETS SCOURED OUT TO THE EAST WITH MAYBE A LITTLE MID LEVEL MOISTURE OVER NORTHEAST MOHAVE COUNTY. WENT WITH A DRY FORECAST AND TEMPERATURES PRETTY CLOSE TO SATURDAY. DOES NOT LOOK BREEZY FOR SUNDAY LIKE IT DID WITH PREVIOUS MODEL RUNS WITH THE MAIN TROUGH BEING FARTHER NORTH AND LESS AMPLIFIED. BROAD TROUGH REMAINS OVER THE FAR WESTERN U.S. THROUGH WEDNESDAY BUT DEEPENS WITH TIME. ASSOCIATED MOISTURE LOOKS TO REMAIN NORTH OF THE FORECAST AREA BUT EXPECT BREEZY CONDITIONS WITH A COOLING TREND. && .AVIATION...FAIRLY CONFIDENT THAT THUNDERSTORMS WILL AFFECT THE TERMINAL AREA THIS AFTERNOON. ONLY QUESTION IS WHEN AND WILL NOT BE ABLE TO ANSWER THAT UNTIL THEY FORM. AS OF THE TIME OF WRITING THIS THINK THUNDERSTORMS COULD FORM IN THE LAS VEGAS VALLEY BY 22Z. MAIN THREAT FROM THESE STORMS WILL BE VERY HEAVY RAIN FALL IN ADDITION TO THE STANDARD HAZARDS LIKE TURBULENCE AND LLWS. && .VEF WATCHES/WARNINGS/ADVISORIES... .NV...FLOOD WATCH FOR FLASH FLOODING UNTIL 10PM FOR NV ZONES 21 AND 22. .AZ...FLOOD WATCH FOR FLASH FLOODING UNTIL 10PM FOR AZ ZONES 02...03 AND 36. .CA...FLOOD WATCH FOR FLASH FLOODING TODAY 10AM UNTIL 10PM FOR CA ZONES 28 AND 29. && SALMEN/JACQUES
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 5:13 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 32 min |
| Sep 9, 3:08 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
Nearby
Flash Flood Warnings in California, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.